Montana, 2009

Hail and Damaging Winds in Montana, August 6 to 7, 2009

August 6 to 7, 2009 · NWS TFX · 13 events in 5 counties and zones

A broad upper level disturbance helped initiate thunderstorms over portions of southwest and central Montana. Hail the size of baseballs was reported as well as wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A broad upper level disturbance helped initiate thunderstorms over portions of southwest and central Montana. Hail the size of baseballs was reported as well as wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 6, 10:45 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 6, 10:45 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT THU AUG 6 2009

.UPDATE...
MAIN CHANGE TO THE FORECAST WAS TO LOWER THE CHANCES OF
PRECIPITATION AND ALSO SKY COVER OVER A PORTION OF SOUTHWEST
MONTANA FOR THIS MORNING. IN FACT LOWERED THE CHANCES OF
PRECIPITATION IN A FEW AREAS TO WHERE PRECIPITATION WOULD NOT BE
MENTIONED. ALSO LOWERED THE CHANCES OF PRECIPITATION OVER A
PORTION OF THE PLAINS FOR THIS MORNING. HARD TO TELL WHAT WILL
TRANSPIRE THIS AFTERNOON BUT THINK THUNDERSTORMS WILL DEVELOP OVER
SOUTHWEST MONTANA THEN SPREAD NORTHEAST. STILL APPEARS TO BE A
RISK OF STRONGER THUNDERSTORMS BUT MAINLY OVER SOUTHWEST MONTANA
AT LEAST THROUGH THIS AFTERNOON. BLANK

&&

.AVIATION...
UPDATED 1745Z
VFR CONDITIONS SHOULD PREVAIL FOR THE FORECAST PERIOD WITH MVFR AND
IFR POSSIBLE NEAR SHOWERS AND THUNDERSTORMS AS WELL AS AT THE VERY
END OF THE FORECAST WHEN MORE STRATIFORM PRECIPITATION BEGINS.
EXPECTING SIGNIFICANT RAINFALL AND LOW CEILINGS THROUGHOUT TONIGHT
AND TOMORROW CAUSING MOUNTAIN OBSCURATION. WINDS SHOULD GENERALLY BE
LIGHT BUT GUSTY ERRATIC WINDS ARE POSSIBLE NEAR THUNDERSTORMS AND
STRONGER SHOWERS.

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT THU AUG 6 2009/

TODAY THROUGH SATURDAY...FORECAST AREA REMAINS ON TRACK FOR SEVERAL
DAYS OF WET AND UNSETTLED WEATHER AS A LARGE UPPER LEVEL LOW SWINGS
INLAND FROM NORTHERN CALIFORNIA TO THE NORTHERN ROCKIES. SCATTERED
SHOWERS AND THUNDERSTORMS ARE ALREADY STREAMING INTO WESTERN
PORTIONS OF MY FORECAST AREA AND ARE EXPECTED TO INCREASE IN
STRENGTH AND COVERAGE THROUGH THE DAY. LATE AFTERNOON THROUGH THIS
EVENING A FEW STORMS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA
COULD BECOME SEVERE WITH STRONG AND DAMAGING WINDS THE PRIMARY
THREAT. THE BULK OF THE STORM SYSTEM MOVES INTO THE NORTHERN ROCKIES
LATE TONIGHT THROUGH FRIDAY NIGHT. WIDESPREAD RAIN AND MODERATE TO
HEAVY RAIN SHOWERS WITH SCATTERED TO NUMEROUS EMBEDDED THUNDERSTORMS
ARE EXPECTED. THERE COULD ALSO BE A CHANCE FOR A FEW STORMS TO
BECOME SEVERE FRIDAY AFTERNOON AND EVENING...MAINLY IN SOUTHERN
PORTIONS OF THE FORECAST AREA. WIDESPREAD PRECIPITATION CONTINUES
INTO SATURDAY MORNING BEFORE THE UPPER TROUGH FINALLY BEGINS TO MOVE
EAST OF MY FORECAST AREA AND RAIN TAPERS OFF TO SCATTERED SHOWERS
SATURDAY AFTERNOON. THE COMBINATION OF CLOUD COVER AND PRECIPITATION
IS EXPECTED TO KEEP TEMPERATURES BELOW SEASONAL AVERAGES THROUGH
THE ENTIRE SHORT TERM PERIOD. MPJ

SATURDAY NIGHT THROUGH TUESDAY NIGHT...AS STRONG UPPER-LEVEL LOW
CONTINUES TO MOVE EASTWARD PRECIPITATION WILL GRADUALLY EXIT THE
FORECAST AREA SO TAPERED POPS FROM WEST TO EAST THROUGH SATURDAY
NIGHT AND SUNDAY. SOME DIFFERENCES BETWEEN THE GFS AND ECMWF IN
TERMS OF AMOUNT OF LINGERING MOISTURE BUT AS A WEAK UPPER-LEVEL
RIDGE BUILDS ON SUNDAY OVER THE AREA...AM ANTICIPATING DRIER
CONDITIONS SO LEANED MORE TOWARDS THE GFS SOLUTION DURING THE TIME
FRAME. IN ADDITION...CLOUDS MAY BE SLOW TO CLEAR OUT WHICH WILL KEEP
COOLER THAN AVERAGE TEMPERATURES AGAIN ON SUNDAY. DRIER CONDITIONS
EXPECTED TO CONTINUE THROUGH MONDAY AND TEMPERATURES WILL RETURN TO
SEASONAL LEVELS. OUR NEXT WEATHER SYSTEM WILL ARRIVE ON MONDAY NIGHT
AND TUESDAY AS YET ANOTHER TROUGH OF LOW PRESSURE MOVES INTO THE
PACIFIC NORTHWEST...HOWEVER THIS ONE APPEARS TO HAVE LESS MOISTURE
ASSOCIATED WITH IT AND WILL STAY FARTHER NORTH AS WELL. BOTH GFS AND
EC WANT TO BRING A WEAK COLD FRONT THROUGH THE FORECAST AREA ON
MONDAY NIGHT AND WHILE LITTLE MOISTURE WILL BE AVAILABLE...DID
INCREASE POPS TO SLIGHT CHANCE BOTH MONDAY AND TUESDAY PM DUE TO THE
POSSIBILITY FOR DIURNAL HEATING AND INSTABILITY. MLS

WEDNESDAY THROUGH THURSDAY...MODELS ARE IN BASIC AGREEMENT DURING
THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. BOTH GFS
AND ECMWF INDICATE WEAK SHORTWAVE TROUGHS AND RIDGES MOVING OVER THE
FORECAST AREA IN A SOUTHWEST TO WESTERLY FLOW ALOFT BUT AT DIFFERENT
TIMES. AN UNSETTLED PERIOD IS EXPECTED...AND DUE TO THE UNCERTAINTY
OF TIMING...PRECIPITATION PROBABILITIES WERE KEPT NEAR
CLIMATOLOGICAL AVERAGES. ISOLATED SHOWERS AND MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE REGION.
SHOWERS AND THUNDERSTORMS SHOULD BE A LITTLE MORE NUMEROUS OVER THE
WESTERN AND SOUTHWESTERN MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE
NEAR...OR A LITTLE ABOVE SEASONAL AVERAGES.   EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  73  53  68  52 /  40  70  80  80
CTB  69  50  63  49 /  60  60  90  90
HLN  79  56  72  53 /  50  70  80  70
BZN  80  53  78  49 /  50  60  60  60
WEY  75  41  63  38 /  40  50  50  60
DLN  76  50  67  46 /  60  60  70  70
HVR  76  52  71  51 /  40  60  80  80
LWT  73  52  70  49 /  60  70  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM...GUSTAFSON
AVIATION...GUSTAFSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 6, 4:28 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 AM MDT THU AUG 6 2009

MTZ008-012-014-015-050>055-071200-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
528 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHWEST MONTANA
AND SOUTHERN PORTIONS OF CENTRAL MONTANA TODAY AND TONIGHT. A FEW
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HEAVY RAIN THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WILL BECOME WIDESPREAD ACROSS THE REGION FRIDAY THROUGH
SATURDAY...ALONG WITH A CHANCE OF THUNDERSTORMS. A FEW STORMS COULD
BECOME SEVERE WITH STRONG WINDS AND HEAVY RAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-013-044>049-071200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
528 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH CENTRAL
MONTANA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WILL BECOME WIDESPREAD ACROSS THE REGION FRIDAY THROUGH
SATURDAY...ALONG WITH A CHANCE OF THUNDERSTORMS. PERIODS OF HEAVY
RAIN ARE EXPECTED...ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 6, 11:44 AM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1244 PM MDT THU AUG 6 2009

MTZ008-061930-
BEAVERHEAD MT-
1244 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 130 PM MDT...

AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NORTH FORK...OR 12 MILES NORTH OF
SALMON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BEAVERHEAD COUNTY...
  RURAL NORTHWESTERN BEAVERHEAD COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4577 11386 4575 11381 4583 11373 4584 11363
      4587 11359 4576 11337 4577 11336 4562 11297
      4532 11374 4541 11379 4550 11378 4552 11384
      4559 11382 4560 11389 4566 11393
TIME...MOT...LOC 1844Z 224DEG 29KT 4535 11395

The radar

The Missoula radar (KMSX), 163 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Beaverhead

When
August 6, 12:40 PM MST
Where
Beaverhead County, Wisdom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.620, -113.450

A severe thunderstorm dropped 1 inch diameter hail at Wisdom.

Hail, Beaverhead

When
August 6, 1:15 PM MST
Where
Beaverhead County, Wise River
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.800, -112.950

A severe thunderstorm dropped 1.75 inch diameter hail at Wise River.

Thunderstorm Wind, Broadwater

When
August 6, 2:39 PM MST
Where
Broadwater County, 1 mi W of Winston
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
46.430, -111.801

A thunderstorm produced a wind gust to 68 mph at Winston 1W.

Hail, Meagher

When
August 6, 2:42 PM MST
Where
Meagher County, 20 mi WNW of White Sulphur Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.661, -111.309

A severe thunderstorm dropped 1.75 inch diameter hail at White Sulphur Springs 20WNW.

Hail, Jefferson

When
August 6, 2:42 PM MST
Where
Jefferson County, 14 mi N of Cardwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.053, -111.950

A severe thunderstorm dropped 1 inch diameter hail at Cardwell 14N.

Hail, Beaverhead

When
August 6, 3:15 PM MST
Where
Beaverhead County, 3 mi S of Wise River
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.757, -112.950

A severe thunderstorm dropped 2.75 inch diameter hail at Wise River 3S.

Hail, Meagher

When
August 6, 3:42 PM MST
Where
Meagher County, 20 mi WNW of White Sulphur Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.661, -111.309

A thunderstorm dropped 1.75 inch diameter hail at White Sulphur Springs 20 WNW.

Hail, Broadwater

When
August 6, 5:08 PM MST
Where
Broadwater County, Toston
Measured
1.75 in hail
Reported by
Public
Coordinates
46.170, -111.430

A thunderstorm dropped 1.75 inch diameter hail at Toston.

Thunderstorm Wind, Meagher

When
August 6, 5:08 PM MST
Where
Meagher County, 18 mi NW of White Sulphur Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.734, -111.188

A thunderstorm downed several large trees across Montana Highway 89 south of Kings Hill. An estimated 80 trees were either uprooted or snapped off by estimated 60 mph downburst winds.

Hail, Fergus

When
August 6, 5:15 PM MST
Where
Fergus County, 17 mi SE of Denton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
47.146, -109.664

A thunderstorm dropped 1.25 inch diameter hail at Denton 17SE (Ware, Montana).

Thunderstorm Wind, Fergus

When
August 6, 5:25 PM MST
Where
Fergus County, 12 mi NW of Lewistown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.193, -109.600

A thunderstorm produced a wind gust to 60 mph at Lewistown 12NW.

Thunderstorm Wind, Fergus

When
August 6, 5:50 PM MST
Where
Fergus County, 12 mi NNW of Lewistown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.230, -109.518

A thunderstorm produced a wind gust to 60 mph at Lewistown 12NNW.

Thunderstorm Wind, Jefferson

When
August 7, 2:15 AM MST
Where
Jefferson County, 11 mi SW of Basin
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
46.157, -112.433

A thunderstorm produced a wind gust to 63 mph at Basin 11SW (the Elk Park DOT site).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178125, 178126, 178127, 178129, 178130, 178132, 178134, 178135, 178144, 178136, 178137, 178139, 178140.